Colorado, 2008

Winter Weather in Colorado, February 1 to 13, 2008

February 1 to 13, 2008 · NWS BOU · 1 event in 1 county or zone

A series of storm systems brought an extended period of strong winds and snow to northern Park County. As a result, the ensuing ground blizzards stranded residents and forced the closure of State Highway 285, as icy and snow-packed roads also caused several accidents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A series of storm systems brought an extended period of strong winds and snow to northern Park County. As a result, the ensuing ground blizzards stranded residents and forced the closure of State Highway 285, as icy and snow-packed roads also caused several accidents. In some places, snow drifts were reportedly 25 ft deep; trapping some residents in their homes for up to 10 days. Fire and emergency personnel estimated up to 100 residents were blocked by snow in the communities of Hartsel and Jefferson. Shelters were set up in Fairplay for stranded travelers and people evacuated from their homes. A state of emergency was issued due to the inclimate weather conditions. The Department of Corrections sent prison inmates to Park County to help in snow removal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 31, 3:20 PM MST, 8 hours 40 minutes earlier.

Area forecast discussion, Jan 31, 3:20 PM MST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MST THU JAN 31 2008

.SHORT TERM...AFTER A TRANQUIL DAY TODAY AREAWIDE...MOUNTAINS AND
HIGH VALLEYS IN FOR ANOTHER SHOT OF SNOW AND STRONG/GUSTY WINDS
LATER TONIGHT AND FRIDAY. SHORTWAVE TROUGH PUSHED ALONG BY A +140 KT
JET WILL RACE OUT OF THE PACIFIC NORTHWEST AND OVER NORTHERN
COLORADO LATER TONIGHT AND FRIDAY. QG VERTICAL VELOCITY FIELDS NOT
INDICATING ALL THAT MUCH SYNOPTICALLY FORCED LIFT WITH THIS SYSTEM
AND CROSS SECTIONS AND FCST SOUNDINGS INDICATING ONLY NEUTRAL LAPSE
RATES. BUT IT/S THE LIFT PRODUCED BY OROGRAPHICS..I.E. 30-45 KT WLY
700-500MB FLOW THAT WILL PRODUCE MUCH OF THE ACCUMULATING SNOWFALL
IN THE HIGH COUNTRY AFTER 06Z/FRIDAY. LOCAL OROGRAPHIC SNOW MODEL
CAME UP WITH 5-10 INCH ACCUMULATIONS IN NRN MTN ZONES 31 AND
34...3-7 INCHES IN N-CNTRL MTN ZONE 34 AND 2-5 INCH AMTS IN THE MTN
VALLEY ZONES 30 AND 32 BY 00Z/SAT. VALUES PRETTY MUCH LINE UP WITH
THOSE PROVIDED BY SNOW ACCUM FIELDS FM THE NAM...GFS AND SREF.
THEREFORE COMBINATION OF MODERATE SNOW ACCUMS AND STG WINDS
PRODUCING CONSIDERABLE BLOWING/DRIFTING SNOW HAVE GONE AHEAD AND
ISSUED A SNOW/BLOWING SNOW ADVISORY FOR THE N-CENTRAL MTN ZONES
31..33 AND 34...AND A BLOWING SNOW ADVSY FOR THE FRONT RANGE
FOOTHILLS FOR THE PD 07Z/FRI TIL 00Z/SAT. SINCE LITTLE SNOW COVER
EXISTS IN THE LOWER FOOTHILLS...AND LITTLE IF ANY SNOW ACCUMULATION
EXPECTED...THE BLOWING SNOW ADVSY WAS CONFINED TO ELEVATIONS ABOVE
8500 FEET.

ON THE PLAINS...DRY CONDITIONS WILL CONTINUE WITH GUSTY W/NWLY WINDS
AT TIMES THE NEXT 24 HOURS. AREAS UP AGAINST THE FOOTHILLS MAY SEE
GUSTS TO AROUND 50 MPH ON FRIDAY WITH PASSAGE OF THE SHORTWAVE
TROUGH AND JET SPEED MAXIMA. NOT EXPECTING TEMPERATURES TO BE AS
COLD TONIGHT OR TOMORROW WITH OCCASIONAL GUSTY WEST WINDS KEEPING
THE BNDRY LAYER PRETTY WELL MIXED. ON FRIDAY...SEE AFTERNOON
READINGS PUSHING INTO THE UPPER 30S AND LOWERS 40S...SOME 10 DEG F
WARMER THAN TODAY.

.LONG TERM...STRONG W-NW FLOW PATTERN WILL CONTINUE THROUGH EARLY
NEXT WEEK WITH NEXT RIPPLE IN THE FLOW PROGGED TO MOVE ACROSS THE
REGION FRI NITE. DECENT OROGRAPHIC FLOW AND MODEST LAPSE RATES WILL
CONTINUE THRU FRI NITE BUT MSTR WILL BECOME MORE SHALLOW. WILL KEEP
THE LIKELY POPS IN THE MTNS FRI EVENING THEN TAPER OFF TOWARDS
MORNING. LOOKS LIKE ANOTHER 1-4 INCHES FRI NIGHT IN THE MTNS. ACROSS
LOWER ELEVATIONS...AS THE TROF PASSES THERE IS A DECENT 100KT JET
STREAK WHICH SLIDES ACROSS SRN PTNS OF COLORADO. GFS HAS BEEN
MAINTAINING SOME LIGHT QPF ACROSS ECNTRL CO OVER THE PAST FEW RUNS
AND SREF ALSO SHOWING ISOLD POPS. WILL INTRODUCE SOME LOW POPS FROM
DENVER EAST AND SOUTH FRI NIGHT. NAM IS DRY AS USUAL BUT THIS HAS
BEEN CASE OVER MANY INSTANCES THIS WINTER.

THE NEXT STRONGER RIPPLE IN THE FLOW WILL MOVE ACROSS THE REGION ON
MONDAY AND EARLY TUE WITH SNOW INCREASING AGAIN IN THE MTNS ON
SUNDAY BEFORE TAPERING OFF MON NITE. WARMER AGAIN OVER THE EAST OVER
THE WEEKEND THEN COOLER AGAIN TUE AND WED. WILL MAINTAIN THE LOW
POPS OVER EASTERN CO MON-MON NITE WITH THE NEXT STRONGER TROF.

&&

.AVIATION...VFR CONDITIONS THROUGH TONIGHT. DRY CONDITIONS WILL
            CONTINUE. HOWEVER GUSTY WEST WINDS ARE EXPECTED TO
            DVLP NEAR THE FOOTHILLS LATE TONIGHT AND CONTINUE
            THROUGH FRIDAY. SOME OF THESE GUSTY WINDS MAY SPREAD
            ACROSS THE DENVER METRO AREA DURING THE DAY. THEREFORE
            VFR CONDITIONS CAN BE EXPECTED AT DENVER AREA AIRPORTS
            INCLUDING DIA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SNOW/BLOWING SNOW ADVSY LATE
        TONIGHT AND FRIDAY FOR THE N-CENTRAL COLORADO MTNS
        ZONES 31..33 AND 34.
     BLOWING SNOW ADVSY FOR THE FRONT RANGE FOOTHILLS ABOVE 8500
        FEET FOR LATE TONIGHT AND FRIDAY ZONES 35 AND 36.

&&

BAKER/ENTREKIN
Hazardous weather outlook, Jan 31, 11:46 AM MST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1146 AM MST THU JAN 31 2008

COZ030>051-011300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1146 AM MST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

...A SNOW AND BLOWING SNOW ADVISORY WILL BE ISSUED FOR THE NORTH
CENTRAL MOUNTAINS OF COLORADO BEGINNING LATE TONIGHT AND RUN THROUGH
FRIDAY...

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BEGIN THIS EVENING IN THE MOUNTAINS AND HIGH VALLEYS OF
NORTHERN COLORADO. AFTER MIDNIGHT SNOWFALL WILL BECOME WIDESPREAD
WITH GUSTY WEST WINDS OF 20 TO 30 MPH AND EVEN STRONGER GUSTS TO
AROUND 60 MPH ABOVE TIMBERLINE AND ON EAST SLOPES PRODUCING
CONSIDERABLE BLOWING AND DRIFTING SNOW. IN THE FRONT RANGE FOOTHILLS
ANY SNOWFALL SHOULD BE LIGHT...HOWEVER WIND GUSTS OF 30 TO 50 MPH
WILL STILL PRODUCE AREAS OF BLOWING SNOW. SNOW ACCUMULATIONS
EXPECTED IN THE HIGH COUNTRY BY EARLY FRIDAY MORNING WILL RANGE FROM
2 TO 5 INCHES MOUNTAIN AREAS GENERALLY WEST OF THE CONTINENTAL
DIVIDE...1-2 INCHES IN THE MOUNTAIN VALLEYS AND LESS THAN 2 INCHES
IN THE HIGHER FOOTHILLS.

A STORM SYSTEM RACING EASTWARD OUT OF THE PACIFIC NORTHWEST TODAY
WILL SWEEP OVER COLORADO LATE TONIGHT AND FRIDAY. VERY STRONG WINDS
ALOFT ACCOMPANYING THIS STORM SYSTEM WILL EVENTUALLY LOWER TO THE
GROUND PRODUCING THE STRONG AND GUSTY WINDS EXPECTED IN AND NEAR THE
MOUNTAINS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE IN THE MOUNTAINS ON FRIDAY ALONG WITH GUSTY WINDS
UP TO 50 MPH OVER THE PASSES. ADDITIONAL SNOW ACCUMULATIONS WILL BE
IN THE 2 TO 6 INCH RANGE...WITH THE HIGHER AMOUNTS ON WEST FACING
SLOPES.  MAINLY DRY AND BREEZY ON THE PLAINS.

THERE WILL BE A CHANCE OF SNOW AND WINDY PERIODS CONTINUING IN THE
MOUNTAINS SATURDAY THROUGH EARLY NEXT WEEK...AS STRONG WINDS ALOFT
LADEN WITH MOISTURE CONTINUE OVER THE STATE. GENERALLY DRY OVER THE
PLAINS BUT A SLIGHT CHANCE OF SNOW AND COLDER TEMPERATURES ACROSS
LOWER ELEVATIONS ON MONDAY AND EARLY TUESDAY WITH A FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/ENTREKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, C & Se Park County

When
February 1, 12:00 AM MST to February 13, 12:00 AM MST
Where
C & Se Park County forecast zone
Reported by
Broadcast Media
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Ground blizzards from a series of storm stranded residents for several days, and forced the closure of State Highway 285.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82427.